Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 23, NWS Bismarck, ND

September 7, 20065 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Sep 7, 2006, 4:38 AM CDT for 5 counties in North Dakota. It took effect at Sep 7, 2006, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2006, 4:38 AM CDT (09:38 UTC)
In effect from
Sep 7, 2006, 1:00 PM CDT
Expired
Sep 7, 2006, 6:57 PM CDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Burke County, ND, Divide County, ND, McKenzie County, ND, Mountrail County, ND, Williams County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
2566 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 070938
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
438 AM CDT THU SEP 7 2006

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR VERY LOW
HUMIDITIES AND BREEZY WINDS UP TO 20 MPH OVER NORTHWEST NORTH
DAKOTA...

.A WEAK TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE REGION
TODAY. IN ITS WAKE...COOL HIGH PRESSURE WILL PUSH SOUTH INTO THE
FORECAST AREA...BRINGING NORTH WINDS OF 15 TO 20 MPH ACROSS
NORTHWEST NORTH DAKOTA BY MID AFTERNOON. CONTINUED WARM
TEMPERATURES IN THE LOW TO MID 80S WILL CREATE AFTERNOON RELATIVE
HUMIDITY VALUES AROUND 15 PERCENT...POSSIBLY LOWER. IN
ADDITION...LACK OF RECENT RAINFALL HAS BROUGHT FUEL MOISTURE
CONTENT OF LIGHTER FUELS TO CRITICAL LEVELS.

AS A RESULT OF THE EXPECTED WEATHER AND DRY FUELS...THE POTENTIAL
FOR EXPLOSIVE WILDFIRE GROWTH WILL EXIST ACROSS THE NORTHWEST
TODAY. FIRE WEATHER PLANNERS SHOULD RELAY THIS INFORMATION TO
FIELD PERSONNEL.


NDZ001-002-009-010-017-071745-
/O.NEW.KBIS.FW.W.0023.060907T1800Z-060908T0000Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-
438 AM CDT THU SEP 7 2006

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. 

NORTHERLY WINDS AROUND 20 MPH WILL DEVELOP THIS AFTERNOON.
TEMPERATURES WILL WARM UP TO THE LOW TO MID 80S...DROPPING
AFTERNOON RELATIVE HUMIDITIES TO AROUND 15 PERCENT...RESULTING IN
RED FLAG CONDITIONS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NH
2 follow-up statements
000 
WWUS83 KBIS 072037
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
337 PM CDT THU SEP 7 2006

...A RED FLAG WARNING IS IN EFFECT EARLY THIS AFTERNOON FOR VERY
LOW HUMIDITIES AND BREEZY WINDS UP TO 20 MPH OVER NORTHWEST NORTH
DAKOTA...

.A WEAK TROUGH OF LOW PRESSURE FROM MINOT TO WILLISTON WILL MOVE
THROUGH THE REGION THIS EVENING. IN ITS WAKE...COOL HIGH PRESSURE WILL
PUSH SOUTH INTO THE FORECAST AREA...BRINGING NORTH WINDS OF 15 TO
20 MPH ACROSS NORTHWEST NORTH DAKOTA UNTIL SUNDOWN. CONTINUED
WARM TEMPERATURES IN FROM 75 TO 85 WILL CREATE RELATIVE HUMIDITY
VALUES AROUND 15 PERCENT...POSSIBLY LOWER. IN ADDITION... LACK OF
RECENT RAINFALL HAS BROUGHT FUEL MOISTURE CONTENT OF LIGHTER FUELS
TO CRITICAL LEVELS.

AS A RESULT OF THE EXPECTED WEATHER AND DRY FUELS...THE POTENTIAL
FOR RAPID WILDFIRE GROWTH WILL EXIST ACROSS THE NORTHWEST TODAY. 

NDZ001-002-009-010-017-080000-
/O.CON.KBIS.FW.W.0023.000000T0000Z-060908T0000Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-
337 PM CDT THU SEP 7 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

NORTHERLY WINDS AROUND 20 MPH WILL DEVELOP THIS AFTERNOON.
TEMPERATURES WILL WARM UP TO THE LOW TO MID 80S...DROPPING
AFTERNOON RELATIVE HUMIDITIES TO AROUND 15 PERCENT...RESULTING IN
RED FLAG CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KBIS 072357
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT THU SEP 7 2006

...RED FLAG WARNING FOR NORTHWEST NORTH DAKOTA HAS BEEN CANCELLED...

.THE LOW RELATIVE HUMIDITIES AND BREEZY NORTH WINDS IN THE WARNED
AREA HAS SUBSIDED AS A COLD FRONT CONTINUES TO MOVE AWAY FROM THE
REGION. HIGH PRESSURE WILL MOVE SOUTHWARD FROM CANADA TONIGHT AND
ALLOW FOR HIGHER RELATIVE HUMIDITIES AND LESS BREEZY CONDITIONS.
THUS THE RED FLAG WARNING HAS BEEN CANCELLED.

NDZ001-002-009-010-017-080100-
/O.CAN.KBIS.FW.W.0023.000000T0000Z-060908T0000Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-
657 PM CDT THU SEP 7 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED
FLAG WARNING. 

THE LOW RELATIVE HUMIDITIES AND BREEZY NORTH WINDS IN THE WARNED
AREA HAS SUBSIDED AS A COLD FRONT CONTINUES TO MOVE AWAY FROM THE
REGION. HIGH PRESSURE WILL MOVE SOUTHWARD FROM CANADA TONIGHT AND
ALLOW FOR HIGHER RELATIVE HUMIDITIES AND LESS BREEZY CONDITIONS.
THUS THE RED FLAG WARNING HAS BEEN CANCELLED.


$$

JENSEN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 7, 3:15 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 7, 3:15 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT THU SEP 7 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
THE MAIN FORECAST HIGHLIGHTS IN THE SHORT TERM WILL BE FIRE WEATHER
CONCERNS NORTHWEST THIS AFTERNOON...AND COOLER TEMPERATURES
ENVELOPING THE NORTHERN PLAINS FRIDAY AND INTO THE WEEKEND.

CURRENTLY...WEAK HIGH PRESSURE OVER THE REGION UNDER NORTHWEST FLOW
ALOFT...CREATING MAINLY CLEAR SKIES.

A SURFACE TROUGH OVER SOUTH CENTRAL CANADA ATTM IS STILL FORECASTED
TO MOVE THROUGH THE FORECAST AREA THIS AFTERNOON. LOOKING AT CURRENT
OBS AND SATELLITE...BEST PRESENT DYNAMICS APPEAR TO BE OVER NORTHERN
MANITOBA MOVING INTO WESTERN ONTARIO...EVENTUALLY CONTINUING PUSHING
SOUTH AND EAST AS TODAY PROGRESSES. THIS WOULD CONFIRM DAY SHIFTS
THINKING AND MODEL GUIDANCE OF BEST LIFT AND DYNAMICS ASSOCIATED
WITH THIS FRONT STAYING EAST OF THE COUNTY WARNING AREA TONIGHT...SO
HAVE TAKEN OUT ALL WEATHER MENTION AFTER 0Z. FOR THIS LATE AFTERNOON
THOUGH...DID ADD SLIGHT CHANCE THUNDER FAR SOUTHEAST. WRF AND GFS
BOTH INDICATING 1000-1500 J/KG OF CAPE HERE...AS WELL AS SOME WEAK
SURFACE FORCING IN PROXIMITY TO THE COLD FRONT BEFORE IT MOVES SOUTH
INTO SOUTH DAKOTA THIS EVENING.

BEHIND THE COLD FRONTAL PASSAGE TODAY...STRONG COOL HIGH PRESSURE
WELL PUSH SOUTH...INCREASING WINDS FROM THE NORTH 15 TO 20 MPH
ACROSS THE NORTHERN COUNTIES BY MID AFTERNOON. GFS AND WRF MODEL
SOUNDINGS BOTH INDICATING 13-17KT WINDS MIXING DOWN AT ISN AND
MOT...WITH LIGHTER VALUES AS YOU GO SOUTH. IN ADDITION...MINIMUM
RELATIVE HUMIDITY VALUES ARE EXPECTED TO BE AROUND 15 TO 20 PERCENT
ACROSS THE WEST AGAIN TODAY. THIS WOULD CREATE CRITICAL FIRE WEATHER
CONCERNS DURING THE AFTERNOON ACROSS THE NORTHWESTERN COUNTIES WITH
RED FLAG CRITERIA. ALTHOUGH MARGINAL...WILL GO AHEAD AND ISSUE A RED
FLAG WARNING NORTHWEST DUE TO EXPECTED LOW HUMIDITIES AND WINDS OF
15 TO 20 MPH.

INCREASED CLOUD COVER FOR TONIGHT WITH LOW CLOUDS ADVECTING INTO THE
REGION. CURRENT SATELLITE IMAGERY SHOWING THIS AREA OF LOW CLOUDS
ACROSS NORTHERN SASKATCHEWAN AND MANITOBA ATTM...WITH MODELS
PROJECTING THIS AREA TO MOVE INTO THE CWA AROUND MIDNIGHT TONIGHT.

COOL AND DRY HIGH PRESSURE WILL THEN DOMINATE THE WEATHER FRIDAY
THOUGH SATURDAY. TEMPERATURES WILL BE MUCH COOLER THEN WHAT WE SAW
THE PAST FEW DAYS...WITH HIGHS IN THE MID 60S TO LOW 70S AND LOWS
FROM THE UPPER 30S INTO THE 40S. RETURN FLOW SATURDAY NIGHT STILL
LOOKS TO BRING A SLIGHT CHANCE OF SHOWERS SOUTHWEST WITH DRY WEATHER
EXPECTED ELSEWHERE.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
EXTENDED PERIOD APPEARS TO BE INFLUENCED BY A WEAK REX BLOCK OVER
THE NORTHWEST QUADRANT OF THE US. GFS APPEARS NOW TO BE CLOSE TO THE
EUROPEAN IN BLOCK PATTERN. THIS SHOULD GENERALLY BE A QUIET WEATHER
PATTERN WITH LOW PROBABILITY OF PRECIPITATION AND MODERATE OR NEAR
NORMAL TEMPERATURE PATTERNS. KEPT A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS THE SOUTHWEST SUNDAY...OTHERWISE DRY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR NDZ001-NDZ002-NDZ009-NDZ010-NDZ017.

&&

NH/WAA

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.